On February 9th, 91 Yale School of Public Health students gathered in Winslow Auditorium for training on overdose prevention and response. The training was provided jointly by the Office of Public Health Practice, the Addiction Medicine Collaborative, and the New Haven Health Department. It addressed substance use trends, emerging harmful substances, harm reduction, overdose response, and naloxone administration.
“We’re here today because [overdose remains] a public health crisis. It’s a critical threat to communities,” said Chandra Kelsey, associate director of the Office of Public Health Practice, who noted there has been a spike in overdoses in Yale’s home community, New Haven, in the past month. She added that YSPH students, as future public health practitioners, need to be aware of what’s going on, to know the data, and to understand the application of that data. “We’re here to take it one step further,” Kelsey said. “You’re giving yourself the skills to react, to help be a part of the solution.”
Following Kelsey’s introduction, Winnie Ho, MPH ‘23, introduced the Addiction Medicine Collaborative (AMC), an interdisciplinary student organization that is comprised of Yale’s School of Public Health, School of Medicine, School of Nursing, and students in the Physician Associate program. The primary focus of this collaboration is to promote education regarding substance use disorders. Students interested in joining the Collaborative’s listserv can access the group via the Yaleconnect website or contact email@example.com.
“As public health students and as future public health practitioners, it’s important for us to take the initiative to educate ourselves on issues of harm reduction and substance use within our community,” said Ivan Hurtado, MPH ’23, a second-year student in the Department of Social and Behavioral Sciences.
Hurtado knows the value of overdose response training firsthand. While conducting community outreach on the New Haven Green this past summer, Hurtado was alerted that a person had possibly overdosed in the basement of the New Haven Free Public Library across the street. The person was unconscious, not breathing, and turning blue when Hurtado arrived. Fortunately, he was carrying the opioid overdose treatment naloxone (sold under the brand name Narcan). Once the person received the Narcan, they regained consciousness and began breathing again.
“It was an extremely powerful experience, very tense, and very quick,” Hurtado said. “It really illustrates how important this training is to us as public health students and future public health practitioners. Substance use is a reality, and it is important for us to be able to navigate in the community spaces we are working in and to be able to approach community members with a baseline of knowledge and with dignity and respect.”
Andressa Granado, an opioid community health worker with the New Haven Health Department, led the training. She taught students about fentanyl and dangerous emerging drugs like the powerful animal tranquilizer xylazine, which is showing up in toxicology reports.
“Fentanyl is a chameleon; it takes on any color, any shape or form that you give it,” said Granado. A powerful synthetic opioid that can be cheaply produced, Fentanyl is “the driving force of the current drug crisis,” Granado said, and it was involved in 88.5% of overdose deaths in Connecticut in 2021.
“It’s mostly fentanyl on the market now,” Granado said. “Before, it used to be said there is fentanyl in your heroin. Now people say there is heroin in your fentanyl.”
There were 1,531 overdoses in CT in 2021, with white males aged 35-44 being most affected, Granado said. Non-Hispanic Black males had the highest increase in deaths. New Haven had the highest number of fatal overdoses in Connecticut in 2021 and the highest increase in overdoses in the state. Most recently, a spike in overdoses in New Haven between January 25 and February 6, resulted in 12 deaths.
Health officials are particularly concerned about xylazine because people who overdose on the drug don’t respond to naloxone. “You can give a person naloxone, but they won’t wake up because they are so heavily sedated,” Granado said. “Our recommendation is one dose of naloxone and then start rescue breathing.”
Granado urged students not to be afraid of intervening in an overdose. Contrary to circulating myths, fentanyl is not absorbed easily through the skin, she said, and first responders should not be concerned about being contaminated or overdosing themselves if they touch a person’s body or give them mouth-to-mouth. Even when an overdose is suspected but not certain, give the person Narcan, Granado said. Narcan is not harmful to the body and if the person is not overdosing, the only effect they will feel is most likely a runny nose, she said.
An overdose can be identified using the acronym: ABC (Alert, Breathing, Color). Common signs of overdose are unresponsiveness, shallow breathing, and discoloration of the lips. In these circumstances, first responders should try to rouse the individual (Granado recommends rubbing your knuckles hard against the person’s chest bone). If they do not respond, immediately, call 911. The next step is to administer naloxone. Finally, intervening individuals should perform rescue breaths, monitor the situation, and assess until paramedics arrive on site.
Granado explained that when a person experiences an overdose, they stop breathing and suffocate to death. This happens because the opioids in their system attach themselves to receptors in the brain and cut off communication from the brain telling the lungs to breathe. Naloxone rips those opioids off the receptors and restores communication between the brain and lungs to get the person breathing again. It takes between two and four minutes for naloxone to take effect.
Granado cautioned that naloxone is only a band-aid for treating an overdose and medical professionals should always be summoned as quickly as possible.
“Naloxone works for between 30 and 90 minutes,” she said. “Once that naloxone falls off the receptors those opioids are still floating around in the person’s system, and they can reattach and throw that person into another overdose.”
At the end of the training, participants were taught how to administer naloxone and how to get and use fentanyl test strips. Granado urged students to be careful when testing and to watch out for the “chocolate chip cookie effect.” She explained that this is when fentanyl binds together in one area of a pill, like chocolate chips in a cookie. Testing one area or side of a pill could be negative, but fentanyl could be on the other side that was not tested.
Training organizers hope to sponsor sessions for YSPH students once a year.
More information about overdose, harm reduction, treatment, and recovery can be found by visiting the website Connectgnh.org. For information on where to obtain naloxone in the greater New Haven area, visit this website.